December, '00 | Briefing | Mail | Don't Say This | Articles | Other Places | Archives | Send Mail | Ed Dewke | Legal Stuff | Order | Search | PsorHeads
Can’t ‘PUVA’ the Face P
from Johnie K.

Ed: I came across your site whilst looking for info on plaque psoriasis and found it entertaining and informative, with quite a few parallels to my own attempts not to flake.

I am 24 and have had P for about 14 years. Living in the UK, I have had endless amounts of treatments with mixed success. The best treatment was using PUVA light treatment [+ Psoralen] through the National Health Service, which cleared 90% of the lesions on my trunk and arms for about 6 months.

As ever though now Winter is here, it's getting worse again, but for the first time I am getting lesions all across my face and neck. I have been told that I shouldn't use steroid-based treatments on my face and am curious to see if yourself or others would know the best plan of attack (apart from leave this cold, rainy land!).

The PUVA lamps that worked on my body really burnt my face last time and I have to shield it when in the PUVA cabin. Please can you help. -Johnie K.

*****

Ed’s Response: I was in your position EXACTLY, Johnie. I could not tolerate PUVA on my face and had lesions all over it. While docs will predictably say "don't use topical steroids on your face," they CAN be safely used if you really need them. My derm prescribed a mild topical corticosteroid — Westcort Cream — and a mild corticosteroid SOLUTION for my ears and scalp. I applied these no more than twice a day and was told to stop when the lesions receded. This regimen worked for the exposed lesions but not for the scalp. I never successfully cleared the scalp until I started taking the strong systemic medicines, first methotrexate then — and now — cyclosporine. Unless your P gets VERY bad (as in 'debilitating'), you probably shouldn't consider the systemics. If you are bothered by recalcitrant scalp P, just keep trying shampoos and treatments until you find something that helps. Before the systemics, I found using a strong tar-based shampoo (Pentrax, made in Canada) and occasionally occluding a tar + salicylic acid compound under a shower cap at night, helped me most.

Virtually all the drug manufacturers caution against using their topical corticosteroids on the face.  There are at least two good reasons for this.  One, the topical steroids tend to thin the skin and the skin on your face is already thin; two, the thin skin and nearness of blood corpuscles increases the risk of systematizing the steroid (i.e., having it absorbed into the blood stream hence throughout the body).  The good news is that most of the side-effects of using topical steroids on the face can be noticed early-on and are reversible if use of the topical steroid is stopped soon enough.  My derm determined the risks were worth taking in my case, prescribed small quantities, and insisted that I revisit to be inspected before refilling those prescripts.  Good luck! -Ed

This Month's Mail | Archives

www.flakehq.com